Neurology

Back to articles

Antiepileptic Drugs: Weight Changes Present Long-term Problems

KEY POINT

Weight gain or loss can result from therapy with antiepileptic drugs (AEDs). Changes in weight—which are not necessarily linked to altered appetite and food intake—may lead to further health problems, worsen adherence to therapy, or lead to a need to adjust medication dosages. Transient weight loss usually results from anorexia, nausea, or vomiting, all common initial adverse effects of many AEDs. Increased weight is associated with increased risk of cardiovascular, pulmonary, metabolic, gastrointestinal, joint, and psychological complications.

SOURCES

Greenwood RS. Adverse effects of antiepileptic drugs. Epilepsia. 2000;41(suppl 2):S42–S52.

Biton V et al. Weight change associated with valproate and lamotrigine monotherapy in patients with epilepsy. Neurology. 2001;56:172–7.

Corman CL et al. Weight gain in epileptic patients during treatment with valproic acid: a retrospective study. Can J Neurol Sci. 1997;24:240–4.

DeToledo JC et al. Changes in body weight with chronic, high-dose, gabapentin therapy. Ther Drug Monit. 1997;19:394–6.

Lampl Y et al. Weight gain, increased appetite, and excessive food intake induced by carbamazepine. Clin Neuropharmacol. 1991;14:251–5.

Hogan RE et al. Total percentage body weight changes during add-on therapy with tiagabine, carbamazepine, and phenytoin. Epilepsy Res. 2000;41:23–8.

Ben-Menachem E et al. Prospective study on metabolism and weight changes in patients with epilepsy treated with topiramate. Poster presented at: Annual Meeting of the American Epilepsy Society; December 1–7, 2000; Los Angeles, Calif.

Data on file. Document ID. NO: M99–045, 1999. Abbott Laboratories, Abbott Park, Ill.

Data on file. Document ID NO: 353893:2, 1995. R.W. Johnson Pharmaceutical Research Institute, Raritan, N.J.